Skip Ribbon Commands
Skip to main content

Health Issues

In recent decades, several controversies have arisen regarding the side effects of stimulant medications. One persistent belief was that stimulants reduce growth in children—a belief that led many families to take summer-long and other medication holidays in hopes of preventing this effect. Most reliable studies, however, demonstrate that while concerns about growth delays have been raised, taking stimulants has no long-term effect on a child’s ultimate height.

About 15% to 30% of children may experience minor motor tics while taking stimulant medication. Most of these are temporary and go away with or without stopping the medication. However, because stimulant medications have also been suspected of increasing the severity of existing tics, parents of children with both ADHD and Tourette syndrome (about half of children with Tourette syndrome [or other chronic tic disorders] also have ADHD) or any other tic-related disorder often hesitate to use them. Recent studies have demonstrated that at moderate, carefully monitored doses, the frequency or severity of tics in these children is unlikely to be affected, while the ADHD behaviors are successfully addressed.

Some authorities have also warned that stimulants should not be used in children who have had seizures. Recent studies, however, have not shown an increase in the number or severity of seizures when stimulants are added to appropriate doses of seizure medications. 

 

Last Updated
5/11/2013
Source
ADHD: A Complete and Authoritative Guide (Copyright © 2004 American Academy of Pediatrics)
The information contained on this Web site should not be used as a substitute for the medical care and advice of your pediatrician. There may be variations in treatment that your pediatrician may recommend based on individual facts and circumstances.